Home / Healthy Living / Ibuprofen for Fever and Pain Relief – Uses, Interactions, and Side Effects

Ibuprofen for Fever and Pain Relief – Uses, Interactions, and Side Effects

Ibuprofen is a medicine that belongs to the group of non-steroidal anti-inflammatory drugs. Originally marketed under the name Brufen, today it is available under various trade names. It is used for lowering fever and against various forms of pain, such as muscle inflammation, menstrual pain, or headaches. The World Health Organization includes ibuprofen in the list of essential medicines and is generally available over the counter at all pharmacies.

NSAIDs -?

A non-steroid drug is one that is not a steroid. Steroids often have similar effects, but their frequent use can cause serious and unwanted health problems. Ibuprofen works by blocking the production of prostaglandin, a substance released by the body in response to pain and injury. Prostaglandins cause inflammation, are released in the brain and can cause fever, that is, high fever and weakness in the body.

In this case, ibuprofen (like other non-steroidal drugs such as aspirin or naproxen) is taken with an anti-inflammatory effect that starts to work very soon after taking it. The maximum blood concentration is reached within one hour after oral administration of the drug, but the onset of pharmacological action on fever and pain is evident within 15 minutes after administration of the drug. Ibuprofen is metabolized in the liver, mainly by the oxidation process. Inactive metabolites are excreted by the kidney.

Fever

Fever, also known as pyrexia and febrile response, is defined as having a temperature above the normal range due to an increase in the body’s temperature set point. The normal body temperature, measured in the oral cavity (the so-called oral temperature), is considered to be 100.76 F (38.2C), and if measured in the posterior intestine (rectal temperature), the upper limit of normal is 100.4 F (38 C). The axillary temperature (armpit measurement) sets the upper limit at 98.96 F (37.2 C). Body temperature is regulated by the hypothalamus. The immune and metabolic processes that arise in response to infection alter the normal blood composition and stimulate the body’s cells to increase prostaglandin production. Some prostaglandins, in particular prostaglandin E2 (PGE2), act as endogenous pyrogens by altering hypothalamus function and causing fever.

Ibuprofen in children
Pediatric ibuprofen can be given to relieve pain, inflammation, and fever. Children’s doses are lower than those for adults, and the dose depends on the weight and age of the child, as well as the complexity of the pain it is taken for. The baby must be over 6 months of age and weigh over 10 lbs. Prior to use, the parent should definitely consult with a doctor or pharmacist.

Ibuprofen recommended dosage
The individual recommended doses of ibuprofen are 5-10 mg/kg body weight.

Adults and children 12 years and older: 200 to 600 mg every 6 to 8 hours, maximum 1200 to 1800 mg daily.

Children under 12 years of age do not take it as a tablet or powder but as ibuprofen syrup every 6 to 8 hours.

The dose interval should not be less than 4 hours.

It is recommended to take it with food or after a meal, with enough fluid to prevent digestive disorders.

For infants aged 3-6 months, ibuprofen syrup is applied for 24 hours.

If symptoms persist for more than three days, medical advice is required.

Ibuprofen in combination with other medicines

Sometimes one drug can interfere with the effects of another, but medicines that should not be taken in combination with ibuprofen include:

Antihypertensive drugs used to treat high blood pressure (hypertension). Ibuprofen, when used with antihypertensives, can lead to an increase in blood pressure.

Other anti-inflammatory drugs (naproxen, Voltarol) as there is a risk of possible gastric bleeding.

Aspirin and ibuprofen combined have a bad effect on the stomach, and patients taking aspirin for blood thinning, if used with ibuprofen, will only nullify the effect of aspirin.

Possible side effects of ibuprofen
The most common side effects are:

  • diarrhea
  • nausea
  • vomit
  • bloating and abdominal pain

They are also possible, but less often:

  • dizziness
  • high blood pressure
  • gastric poisoning
  • edema

Side effects usually occur if the recommended dose is exceeded or if it is combined with another anti-inflammatory drug.

Antipyretics

Ibuprofen belongs to the group acting on the site of pain, while paracetamol does not have a proven site of action but is thought to act centrally, which makes its effect on inflammation virtually nonexistent. Ibuprofen is a better option for lowering fever, although it should not be used in children younger than six months, as well as pregnant women, who in this case must avoid ibuprofen and use paracetamol.

Who should not take ibuprofen?
Ibuprofen should in no way be taken by patients with a stomach ulcer, as well as by those with other stomach problems or liver and heart problems. Also, anyone who is allergic to ibuprofen, acetylsalicylic acid or other anti-inflammatory drugs is prohibited. Ibuprofen is not recommended for pregnant women during the first 6 months of pregnancy (only with the permission of a physician) and not for the last 3 months of pregnancy.

Reference:

Leave a Reply

Your email address will not be published. Required fields are marked *